Medicines that may cause swelling

Many prescription and nonprescription medicines can cause swelling. You may be having an allergic reaction if swelling develops suddenly after taking a new medicine. The seriousness of the allergic reaction caused by a medicine will vary. If you think that you are having an allergic reaction to a medicine, call your health professional to discuss your symptoms.

Medicines or solutions used in medical procedures that may cause swelling related to an allergic reaction include:

  • Antibiotics, such as penicillins, cephalosporins, or sulfa (sulfonamides).
  • Aspirin as well as other nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Vaccines.
  • Antiseizure medicines.
  • Barbiturates.
  • Local anesthetics.
  • Contrast dyes used in X-ray studies.
  • Blood products.
  • Certain enzymes, such as trypsin.

Medicines that may cause swelling as a side effect include:

  • Hormones, such as estrogen and progesterone oral contraceptives or testosterone.
  • Dilantin, which causes swelling of the gums (gingival hypoplasia).
  • Corticosteroid therapy, such as prednisone or dexamethasone, when taken for long periods of time.
  • ACE inhibitors, such as captopril or quinapril.

Call the health professional who prescribed the medicine to determine whether you should stop taking it or take a different one. An appointment may not be necessary. If you are taking a nonprescription medicine, stop taking it. Call your health professional if you feel you need to continue taking it.

Last Updated: October 3, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.